Minnesota, 2007

Hail and Damaging Winds in Minnesota, July 3, 2007

July 3, 2007 · NWS MPX · 16 events in 11 counties and zones

Warm frontal induced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Warm frontal induced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 3, 2:49 AM CST, 8 hours 12 minutes earlier.

Area forecast discussion, Jul 3, 2:49 AM CST, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 AM CDT TUE JUL 3 2007

.DISCUSSION...
APPEARS POTENTIAL SEVERE WEATHER DAY ACROSS PART OF THE CWA. AT
THE PRESENT TIME...SURFACE BOUNDARY OVER CENTRAL MN. RAIN FROM
YESTERDAY ACROSS NORTHERN CWA GENERATED FOG/STRATUS AND WILL BE
DIFFICULT TO DISSIPATE THIS MORNING. BELIEVE MOST OF EASTERN CWA
WILL REMAIN IN MOSTLY CLOUDY CONDITIONS SIMILAR TO
YESTERDAY....WITH ABUNDANT LOW LEVEL MOISTURE AROUND. CU RULES
SHOW BKN ALL DAY EAST.  THIS WILL LIMIT HEATING/INSTABILITY SOME.
BELIEVE SEVERE WEATHER FOCUS LIES MAINLY OVER SOUTHERN HALF OF
CWA...WITH BEST THREAT TO THE SOUTHWEST AS SURFACE BOUNDARY SAGS
SOUTH THIS AFTERNOON. NODAK SHORT WAVE TO PLOW INTO WESTERN MN AFTER
15Z...AND SHOULD BE AN AFTERNOON SEVERE WEATHER SHOW ACROSS THE
CWA. SIGNIFICANT ACTIVITY SHOULD SAG INTO NORTHERN IOWA BY
00Z...LEAVING SOME LEFTOVERS ACROSS THE AREA. WILL MENTION LIKELY
POPS OVER THE FAR SOUTH TODAY...WITH TRAILING CHANCES TO THE
NORTH. WILL REMOVE POPS FOR WEDNESDAY AS WAVE SHOULD BE
SIGNIFICANT ENOUGH TO RETARD DEVELOPMENT. WILL TEMPER HIGHS
SOMEWHAT FOR WEDNESDAY...ALTHOUGH MODELS HAVE BEEN TRENDING
WARMER.

DRY CONDITIONS ANTICIPATED THROUGH THE REMAINDER OF THE
WEEK...WITH MUCH WARMER TEMPERATURES FOR THE WEEKEND. TIMING OF
NEXT COLD FRONT BRINGS IT THROUGH SUNDAY ON THE 00Z GFS...SLOWER
THAN THE 00Z ECMWF. WILL NOT CHANGE FORECAST JUST YET. DAY SHIFT
WILL HAVE TO DECIPHER THE DETAILS HERE.

&&

.AVIATION... /06Z TAF ISSUANCE/
SHOWERS AND ISOLATED THUNDERSTORMS TO CONTINUE OVERNIGHT ACROSS
FAR EASTERN MN AND WEST CENTRAL WI IN ZONE OF LOW LEVEL WAA AND
ISENTROPIC OMEGA SEEN ON THE RUC 300K THETA SURFACE. CANT RULE
OUT A FEW SHOWERS AND THUNDERSTORMS AS WELL OVER CENTRAL AND WEST
CENTRAL MN OVERNIGHT WHERE BETTER INSTABILITY EXISTS ALONG WITH A
WEAK BOUNDARY JUST TO THE WEST. CONTINUED LOW VISIBILITIES INTO
TUESDAY MORNING FOR AXN AND STC WITH INTERMITTENT FOG OVERNIGHT AT
THE REMAINDER OF THE TAF SITES. THUNDERSTORM CHANCES ON THE RISE
TUESDAY AFTERNOON AS WEAK FRONTAL BOUNDARY BEGINS TO MOVE THROUGH
THE CWA. 00Z MODEL RUNS POINTING TO STRONG LOW LEVEL THETA-E
ADVECTION ACROSS SOUTHERN MN IN THE 21-24Z TIME FRAME ALONG WITH
FAVORABLE DIFFERENTIAL LAYER DIVERGENCE. CONTINUED WITH PROB30
GROUPS FOR NOW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/DWE
Hazardous weather outlook, Jul 3, 3:16 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 AM CDT TUE JUL 3 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
416 AM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP SOUTHEAST ACROSS THE AREA TODAY. THIS WILL
BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS MORNING
THROUGH THE AFTERNOON ACROSS MUCH OF CENTRAL AND SOUTHERN
MINNESOTA...AND WEST CENTRAL WISCONSIN. THE GREATEST THREAT OF
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE
FOUND OVER SOUTHWEST AND SOUTH CENTRAL MINNESOTA. AN ISOLATED
TORNADO IS ALSO POSSIBLE MAINLY ALONG AND SOUTH OF THE MINNESOTA
RIVER VALLEY THIS AFTERNOON...FROM NEAR MONTEVIDEO...MANKATO AND
ALBERT LEA. THE FRONT WILL SAG INTO IOWA BY EARLY EVENING...ENDING
THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE MORNING AND AFTERNOON.

The radar

The Minneapolis radar (KMPX), 125 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stearns

When
July 3, 11:01 AM CST
Where
Stearns County, Georgeville
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
45.430, -94.930

Measured on Highway 55 at milepost 98, 3 miles southeast of Belgrade, by a MNDOT sensor.

Hail, Douglas

When
July 3, 1:55 PM CST
Where
Douglas County, 2 mi N of Osakis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.899, -95.170

Hail, Stearns

When
July 3, 2:15 PM CST
Where
Stearns County, 2 mi N of Sauk Centre
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.759, -94.970

Hail, Todd

When
July 3, 2:15 PM CST
Where
Todd County, 3 mi SSW of Little Sauk
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.830, -94.944

Hail, Stearns

When
July 3, 2:20 PM CST
Where
Stearns County, Sauk Centre
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.730, -94.970

Hail, Stearns

When
July 3, 2:39 PM CST
Where
Stearns County, Melrose
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.670, -94.830

Hail, Scott

When
July 3, 4:00 PM CST
Where
Scott County, Elko
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.570, -93.320

Thunderstorm Wind, Wright

When
July 3, 4:26 PM CST
Where
Wright County, 5 mi SSW of South Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.233, -94.259

Trees down near Lake Francis.

Hail, Rice

When
July 3, 4:41 PM CST
Where
Rice County, Northfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.470, -93.170

Hail, Goodhue

When
July 3, 4:45 PM CST
Where
Goodhue County, 9 mi N of Kenyon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.410, -92.980

Hail, Blue Earth

When
July 3, 5:10 PM CST
Where
Blue Earth County, 6 mi SE of Mapleton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.869, -93.885

Small branches also reported down.

Thunderstorm Wind, Waseca

When
July 3, 5:26 PM CST
Where
Waseca County, Matawan
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.870, -93.630

Trees uprooted.

Thunderstorm Wind, Steele

When
July 3, 5:28 PM CST
Where
Steele County, Ellendale
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.870, -93.300

Trees up to 20 inches in diameter blown down. Some trees toppled over homes. Minor structural damage.

Hail, Freeborn

When
July 3, 5:32 PM CST
Where
Freeborn County, 1 mi S of Hartland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.785, -93.480

Hail, Freeborn

When
July 3, 5:38 PM CST
Where
Freeborn County, Hartland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.800, -93.480

Thunderstorm Wind, Freeborn

When
July 3, 5:45 PM CST
Where
Freeborn County, Albert Lea
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.650, -93.380

Large tree limbs down, store window blown in.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49867, 49827, 49833, 49835, 49832, 49836, 52859, 52861, 49837, 49844, 49846, 49859, 49862, 49856, 49858, 52860.